A 45-year-old male is brought into your resuscitation bay by EMS. He was found down, with empty prescription bottles for metoprolol, amlodipine and verapamil on his person. His heart rate is in the 30s and his blood pressure is 80s/40s. He is unresponsive but has palpable pulses. You intubate the patient, start IV fluids and give glucagon and calcium for the presumed beta-blocker and calcium-channel blocker overdose. You give several rounds of atropine in an attempt to correct the patient’s bradycardia, but nothing seems to be helping your patient. His blood pressure continues to drop and you are concerned you may have a cardiac arrest on your hands. You place a central line and start an infusion of norepinephrine, but see little to no improvement in the patient’s vital signs. What are you going to do?!

Beta-blockers and calcium channel blocker overdoses are associated with significant morbidity and mortality because they cause severe hypotension that is often refractory to traditional therapies. Despite maximum resuscitation with fluids, glucagon, calcium, atropine and vasopressors, patients may remain persistently hypotensive. Hyperinsulinemia euglycemia therapy (HIET) uses the positive inotropic and chronotropic effects of insulin to treat the refractory cardiogenic shocks seen in beta-blocker and calcium channel blocker overdoses in a safe and effective way, but it may be being used less frequently than it is indicated due to unsubstantiated physician and nursing fears. This post will put those fears to rest.

Nurse: “You want me to push 75 units of insulin and then start a drip at 75 units per hour! Are you insane? Is that SAFE??”

You: “Yes, it can be. When initiated and administered in the proper way, this can be a very safe and effective treatment. To do this, we will need to monitor glucose and potassium.”

HIET involves and bolus and subsequent infusion of insulin that are often started at doses ten times that which is used for diabetic ketoacidosis. As a result, other physicians and nurses within the department may question your initiation of this therapy and fear potential hypoglycemia and hypokalemia as side effects. Clinical experience has demonstrated that HIET can be used safely, without clinically significant hypoglycemic episodes, and without irreversible adverse events. In two published case series of patients with drug induced cardiogenic shock who were administered HIET there were very few hypoglycemic and hypokalemia values noted. None of the hypoglycemic events were considered clinically significant and no adverse dysrhythmias were noted from the hypokalemia. All noted events were easily corrected. (Greene 2007Holger 2011).

When faced with a patient in cardiogenic shock as a result of beta-blocker or calcium channel blocker overdose, HIET should be considered concurrently to, or even prior to, initiation of vasopressors. HIET therapy alone may improve the patient’s hemodynamic status, thus making vasopressors unnecessary and allowing you to avoid the potential complications of vasopressor use such as, tachydysrrhythmias or ischemic injury to the bowel, limbs, or vital organs.(Lugassy 2015) Specific dosing protocol can be found on our HIET blog post. If the patient is responding to HIET, you will see improvement in the ejection fraction and cardiac function. Consider obtaining a bedside echocardiogram to estimate ejection fraction prior to initiation of insulin therapy.   After 30-60 minutes of HIET, repeat the echocardiogram to compare. An improvement in ejection fraction is good marker for therapeutic success. Of note, insulin works as an inotrope but does not increase systemic vascular resistance. You may need to use concomitant norepinephrine to increase systemic vascular resistance in cases of profound peripheral vasodilation(Lugassy 2015). If hypoglycemia recurs despite adequate boluses and infusion of glucose, this may mean the calcium channel blocker toxicity is resolving. This along with improvement in hemodymanics can prompt down titration of the insulin infusion.

The next time you have a patient in cardiogenic shock due to beta-blocker or calcium channel blocker toxicity, notify your local poison control center and initiate HIET. Hypoglycemia and hypokalemia as potential adverse events of this therapy choice should not frighten you. These are both problems you are well equipped to handle within the department and have managed countless times before.

Clinical tip: Huddle your team early when suspected calcium channel blocker and beta-blocker toxicity, including nurses, pharmacists, and patient care technicians. Briefly explain that insulin is not just for lowering glucose and yes, this is a very high dose but we can do it safely and patients can succumb to this poisoning quickly without intervention. Discuss the different roles everyone can have in caring for a patient on HIET such as: monitoring vitals, bedside echo, and frequent glucose and electrolyte monitoring. Address concerns and remind the team that we can easily respond to hypoglycemia and hypokalemia. Insulin also has a short half-life when given IV. This huddle should take only a couple minutes and may prevent issues of HIET compliance.


Greene, S. L., I. Gawarammana, D. M. Wood, A. L. Jones and P. I. Dargan (2007). “Relative safety of hyperinsulinaemia/euglycaemia therapy in the management of calcium channel blocker overdose: a prospective observational study.” Intensive Care Med 33(11): 2019-2024. PMID: 17622512

Holger, J. S., S. J. Stellpflug, J. B. Cole, C. R. Harris and K. M. Engebretsen (2011). “High-dose insulin: a consecutive case series in toxin-induced cardiogenic shock.” Clin Toxicol (Phila) 49(7): 653-658. PMID: 21819291

Lugassy, D. M., F. Barrueto Jr. and B. D. Hayes (2015). The Critically Ill Poisoned Patient. Emergency Department Resuscitation of the Critically Ill. M. E. Winters, American College of Emergency Physicians.